Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 3, 2009, 2:59 PM EDT for Morgan County, Tennessee. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2009, 2:59 PM EDT (18:59 UTC)
- Expired
- Jun 3, 2009, 4:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Morgan County, TN
The radar
The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 031859
FFWMRX
TNC129-032000-
/O.NEW.KMRX.FF.W.0009.090603T1859Z-090603T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT WED JUN 3 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MORGAN COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF WARTBURG...
* UNTIL 400 PM EDT
* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS ACROSS CENTRAL AND NORTHERN
MORGAN COUNTY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DEERLODGE...SUNBRIGHT...RUGBY AND PETROS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3629 8462 3627 8457 3624 8457 3624 8455
3621 8448 3607 8442 3597 8470 3629 8486
3630 8485 3630 8480 3633 8478 3638 8471
$$
DGS1 follow-up statement
000
WGUS74 KMRX 031937
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT WED JUN 3 2009
TNC129-032000-
/O.CON.KMRX.FF.W.0009.000000T0000Z-090603T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN TN-
337 PM EDT WED JUN 3 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
MORGAN COUNTY...
AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF WARTBURG...MOVING NORTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DEERLODGE...SUNBRIGHT AND PETROS.
RADAR INDICATES THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN
ACROSS PORTIONS OF MORGAN COUNTY THIS AFTERNOON...AND ANY ADDITIONAL
HEAVY RAINFALL IN THESE SAME AREAS WILL CAUSE FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3629 8462 3627 8457 3624 8457 3624 8455
3621 8448 3607 8442 3597 8470 3629 8486
3630 8485 3630 8480 3633 8478 3638 8471
$$
DGSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:41 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 3, 2:41 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 241 PM EDT WED JUN 3 2009 .SHORT TERM...TONIGHT AND THURSDAY)...CURRENT SURFACE ANALYSIS DEPICTS FRONTAL BOUNDARY STRETCHING FROM SOUTHWESTERN PENNSYLVANIA THROUGH CENTRAL KENTUCKY AND INTO EASTERN TEXAS. THIS BOUNDARY IS PROJECTED TO CONTINUE TO SLOWLY PROGRESS SOUTHWARD AND EASTWARD. THIS FEATURE WILL INCREASE COVERAGE OF PRECIP AS CONVECTION BECOMES MORE ORGANIZED. CONTINUED WITH CATEGORICAL POPS FOR TOMORROW. ANTICIPATE WIDESPREAD PRECIP TO HOLD TEMPS DOWN TO BELOW CLIMO FOR TOMORROW. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...FRONTAL BOUNDARY WITH ACCOMPANYING PRECIP LINGERS INTO THURSDAY NIGHT BEFORE DEPARTING ON FRIDAY. DRY REGIME EXPECTED THROUGH MOST OF THE WEEKEND AS SURFACE HIGH PRESSURE BUILDS INTO THE SOUTHERN APPALACHIAN REGION. SUFFICIENT MOISTURE RETURNS BY EARLY NEXT WEEK TO INITIATE SCATTERED MAINLY DIURNAL CONVECTION. SOMEWHAT MORE ORGANIZED CONVECTION POSSIBLE BY MID WEEK AS UPPER TROUGH APPROACHES THE REGION. CONTINUED WITH ONLY CHANCE POPS WITH THIS SYSTEM HOWEVER. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 79 63 80 58 / 40 90 70 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 78 62 78 58 / 50 90 70 30 10 OAK RIDGE, TN 65 77 60 80 57 / 60 90 70 30 10 TRI CITIES AIRPORT, TN 61 76 60 75 54 / 60 90 70 40 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DH/LCM
Hazardous weather outlook, Jun 3, 10:41 AM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1041 AM EDT WED JUN 3 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-041445- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1041 AM EDT WED JUN 3 2009 /941 AM CDT WED JUN 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY...ESPECIALLY OVER THE HIGHER ELEVATIONS... NORTHERN PLATEAU...AND SOUTHWEST VIRGINIA. A FEW OF THESE MAY BECOME SEVERE...WITH THE POSSIBILITY OF DAMAGING DOWNBURSTS WINDS AND LARGE HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. DH
In the hours before
Special weather statement, Jun 3, 12:44 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1244 PM EDT WED JUN 3 2009 TNZ012-035-036-031745- ANDERSON-MORGAN-SCOTT- 1244 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING WESTERN ANDERSON...MORGAN AND SOUTHERN SCOTT COUNTIES... AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WARTBURG...MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
Special weather statement, Jun 3, 1:05 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 105 PM EDT WED JUN 3 2009 TNZ040-041-073-074-031800- COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY MOUNTAINS- 105 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE AND SEVIER COUNTIES... AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF GATLINBURG...MOVING NORTHEAST AT 5 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:26 PM EDT | Areal Flood Advisory | MRX | Cocke, Sevier | 2 hr |
| Jun 3, 1:35 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 55 min |
| Jun 3, 1:48 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 57 min |
| Jun 3, 1:59 PM EDT | Areal Flood Advisory | MRX | Morgan | 2 hr |
| Jun 3, 2:31 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 59 min |
| Jun 3, 3:16 PM EDT | Areal Flood Advisory | MRX | Scott | 119 min |
| Jun 3, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 48 min |
| Jun 3, 4:02 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Knox, Union | 43 min |
| Jun 3, 4:25 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea, Roane | 35 min |
| Jun 3, 4:30 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 45 min |
| Jun 3, 4:47 PM EDT | Areal Flood Advisory | MRX | Knox | 118 min |
| Jun 3, 5:03 PM EDT | Areal Flood Advisory | MRX | Bledsoe | 117 min |
| Jun 3, 5:09 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 36 min |
| Jun 3, 5:31 PM EDT | Flash Flood Warning | MRX | Knox | 119 min |
| Jun 3, 6:14 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 31 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.